European Journal of Pediatrics

, Volume 173, Issue 6, pp 743–750

Atypical antipsychotic poisoning in young children: a multicentre analysis of poisons centres data

  • Marianne Meli
  • Christine Rauber-Lüthy
  • Petra Hoffmann-Walbeck
  • Hans-Jürgen Reinecke
  • Dagmar Prasa
  • Uwe Stedtler
  • Elke Färber
  • Dieter Genser
  • Hugo Kupferschmidt
  • Gerd A. Kullak-Ublick
  • Alessandro Ceschi
Original Article

DOI: 10.1007/s00431-013-2241-y

Cite this article as:
Meli, M., Rauber-Lüthy, C., Hoffmann-Walbeck, P. et al. Eur J Pediatr (2014) 173: 743. doi:10.1007/s00431-013-2241-y

Abstract

Although paediatric patients frequently suffer from intoxications with atypical antipsychotics, the number of studies in young children, which have assessed the effects of acute exposure to this class of drugs, is very limited. The aim of this study was to achieve a better characterization of the acute toxicity profile in young children of the atypical antipsychotics clozapine, olanzapine, quetiapine, and risperidone. We performed a multicentre retrospective analysis of cases with atypical antipsychotics intoxication in children younger than 6 years, reported by physicians to German, Austrian, and Swiss Poisons Centres for the 9-year period between January 1, 2001 and December 31, 2009. One hundred and six cases (31 clozapine, 29 olanzapine, 12 quetiapine, and 34 risperidone) were available for analysis. Forty-seven of the children showed minor, 28 moderate, and 2 severe symptoms. Twenty-nine cases were asymptomatic. No fatalities were recorded. Symptoms predominantly involved the central nervous and cardiovascular systems. Minor reduction in vigilance (Glasgow Coma Scale score >9) (62 %) was the most frequently reported symptom, followed by miosis (12 %) and mild tachycardia (10 %). Extrapyramidal motor symptoms were observed in one case (1 %) after ingestion of risperidone. In most cases, surveillance and supportive care were sufficient to achieve a good outcome, and all children made full recovery. Conclusions: Paediatric antipsychotic exposure can result in significant poisoning; however, in most cases only minor or moderate symptoms occurred and were followed by complete recovery. Symptomatic patients should be monitored for central nervous system depression and an electrocardiogram should be obtained.

Keywords

Antipsychotic drugs Drug toxicity Poisoning Children 

Abbreviations

Bpm

beats per minute

CI

confidence interval

ECG

electrocardiogram

EPS

extrapyramidal symptoms

GCS

Glasgow Coma Scale

GfKT

Society of Clinical Toxicology

HR

heart rate

PSS

Poisoning Severity Score

QTc

QT interval corrected for heart rate

STIC

Swiss Toxicological Information Centre

WHO

World Health Organization

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  • Marianne Meli
    • 1
  • Christine Rauber-Lüthy
    • 1
  • Petra Hoffmann-Walbeck
    • 2
  • Hans-Jürgen Reinecke
    • 3
  • Dagmar Prasa
    • 4
  • Uwe Stedtler
    • 5
  • Elke Färber
    • 6
  • Dieter Genser
    • 7
  • Hugo Kupferschmidt
    • 1
  • Gerd A. Kullak-Ublick
    • 8
  • Alessandro Ceschi
    • 1
    • 8
  1. 1.Division of ScienceSwiss Toxicological Information Centre, Associated Institute of the University of ZurichZurichSwitzerland
  2. 2.Berlin Poison Information CentreBerlinGermany
  3. 3.Mainz Poison Control CentreMainzGermany
  4. 4.Erfurt Poison Information CentreErfurtGermany
  5. 5.Freiburg Poison Information CentreFreiburgGermany
  6. 6.North Poison Information CentreGöttingenGermany
  7. 7.Wien Poison Information CentreViennaAustria
  8. 8.Department of Clinical Pharmacology and ToxicologyZurich University HospitalZurichSwitzerland

Personalised recommendations